Koninklijke Nederlandse Maatschappij ter Bevordering der Pharmacie
Pharmacy World & Science vol:15 issue:2 pages:83-85
We report a case of a woman hospitalized after chloroquine overdose whose whole blood concentration on admission was 7.87 micrograms/ml. High blood concentrations of chloroquine induce cardiotoxicity and have been associated with death when they exceed 3.0 micrograms/ml. Early administration of massive doses of diazepam has been described to reduce the mortality due to chloroquine toxicity, but the protective mechanism has remained unknown. This patient was treated with diazepam (2.0 mg/kg over 30 min followed by a dosage of 1.0 to 2.0 mg/kg over 24 h), yet she remained awake despite the high plasma concentrations of diazepam and nordiazepam which would normally be associated with sedation. This suggests an antagonistic effect of chloroquine on the benzodiazepine-induced sedation due to an interaction between these drugs at their site of action.